Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 145, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2020, 7:03 PM CDT for Russell County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 7:03 PM CDT (00:03 UTC)
- Expired
- Jun 28, 2020, 7:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 83 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WUUS54 KBMX 290003
SVRBMX
ALC113-290030-
/O.NEW.KBMX.SV.W.0145.200629T0003Z-200629T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
703 PM CDT Sun Jun 28 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Russell County in southeastern Alabama...
* Until 730 PM CDT.
* At 703 PM CDT, a severe thunderstorm was located 9 miles south of
Fort Benning/lawson Army Air Fld, or 15 miles west of Cusseta,
moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Mitchell Activity Center, Uchee Creek and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8491 3225 8492 3224 8491 3222 8493
3222 8497 3221 8498 3220 8496 3218 8501
3214 8505 3213 8511 3228 8519 3237 8499
3234 8501 3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 0003Z 251DEG 22KT 3222 8503
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore2 follow-up statements
218
WWUS54 KBMX 290011
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
711 PM CDT Sun Jun 28 2020
ALC113-290030-
/O.CON.KBMX.SV.W.0145.000000T0000Z-200629T0030Z/
Russell AL-
711 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...
At 711 PM CDT, a severe thunderstorm was located 7 miles south of
Fort Benning/lawson Army Air Fld, or 12 miles southwest of Cusseta,
moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Mitchell Activity Center and Uchee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8491 3225 8492 3224 8491 3222 8493
3222 8497 3221 8498 3220 8496 3218 8501
3214 8505 3214 8509 3229 8511 3234 8501
3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 0011Z 251DEG 22KT 3224 8497
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore055
WWUS54 KBMX 290020
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
720 PM CDT Sun Jun 28 2020
ALC113-290030-
/O.EXP.KBMX.SV.W.0145.000000T0000Z-200629T0030Z/
Russell AL-
720 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3225 8491 3225 8492 3224 8491 3222 8493
3222 8497 3221 8498 3220 8496 3218 8501
3214 8505 3214 8509 3229 8511 3234 8501
3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 0020Z 251DEG 22KT 3225 8492
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:59 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 28, 6:59 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 659 PM CDT Sun Jun 28 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0236 PM CDT Sun Jun 28 2020/ Through Monday. There has been an expansive deck of low-level clouds across the Deep South today as moist, unstable air continues to advect northeastward around the western side of the low-level ridge over the eastern Gulf of Mexico. Temperatures are at or well on their way into the lower 90s with dewpoints in the lower to mid 70s. Like yesterday, the latest 12Z BMX RAOB measured relatively dry air in the mid-levels which is amplifying microburst parameters, but also appears to be limiting coverage and development in combination with the subsidence of a more pronounced mid-level ridge over the Lower MS Valley. Isolated thunderstorms have developed north of Mobile associated with a sea breeze, and will move northeastward through the afternoon, perhaps increasing in coverage. A storm with strong, gusty winds and frequent lightning may occur in our far southern counties this afternoon, generally along and south of I-85, before diminishing through the evening. Otherwise, only widely isolated showers/thunderstorms expected for the remaining parts of the forecast area. Tomorrow, the mid-level ridge will build to our east while a low amplitude shortwave trough nudges into our northwest. An increase in moisture should accompany this weak impulse late tomorrow afternoon with scattered showers and storms focused primarily along and north of I-20. Highs will be in the upper 80s north to mid 90s south. 86 .LONG TERM... /Updated at 0236 PM CDT Sun Jun 28 2020/ Tuesday through Saturday. No significant changes made to the forecast as models are in fair agreement with the overall upper air pattern. An inverted ridge axis just east of the Mississippi River early in the period will produce cyclonic flow over Alabama, and result in favorable conditions for diurnal showers and thunderstorms Tuesday and Wednesday. Better mid level lapse rates on Wednesday could lead to a few strong to severe storms in the afternoon. Higher areal coverage of rain expected Thursday thru Saturday as a weak upper closed low develops over the Southeast States. Increased cloud cover and rain chances will bring down afternoon temperatures, with highs only in the middle to upper 80s. 58/rose Previous long-term discussion: /Updated at 0237 AM CDT Sun Jun 28 2020/ Tuesday through Saturday Features: Deep-layer ridging will be positioned over much of the Gulf of Mexico on Tuesday and will slide westward with time to become situated over the Western Gulf on Wednesday as an Omega Blocking pattern develops. A deep trough will become positioned over Idaho while another low will be present over New England. Elongated ridging will extend from the Western Gulf northward across much of the Plains states into South-Central Canada. The ridging to our south and southwest is forecast to contract as the closed low drifts southwest to be centered over New York City by Thursday. A weakness aloft will develop down the spine of the Appalachians on Thursday and persist through Friday. Most global model solutions depict a closed low developing to our north and east on Friday and migrating southwest through the day on Saturday. Meanwhile, deep-layer ridging becomes established by this time over Northwest Mexico into Arizona and New Mexico while to our southeast, ridging is centered just east of the Bahamas. Forecast: Tuesday and Wednesday. Expect chances for showers and thunderstorms to increase from the northeast to the southwest as deep-layer ridging departs to the southwest of the area. Highs will range from the mid to upper 80s north and east to the mid 90s south and southwest. Lows will range from around 70 northeast to the mid 70s southwest. Thursday through Saturday. Scattered to numerous showers and thunderstorms are expected across the entire forecast area as the warm and humid airmass becomes influenced by a closed upper low that slides southwest across the area. Some of the shower and thunderstorm activity may be heavy Thursday as the upper low nears from the northeast according to some model depictions. Highs will range from the mid 80s north and east to around 90 south and west. Lows will range from the upper 60s northeast to the low 70s southwest. 05 && .AVIATION... 00Z TAF Discussion. Primarily a VFR TAF period with a few BKN mid to upper-level clouds across the area. Ridging to our southeast continues, and will provide another period of southwesterly winds at 5-8 kts tomorrow. Included PROB30s for afternoon convection as well. Otherwise, a potential drop to MVFR at MGM/TOI tonight due to rainfall a little while ago. Will watch trends for any potential IFR into next TAF issuance. 40/Sizemore && .FIRE WEATHER... A humid and warm airmass will persist across the forecast area over the next several days. Shower and thunderstorm chances will increase areawide toward midweek and persist through late week as an unsettled pattern becomes established over the area. Expect rain and storm chances to be greatest through the afternoon and into the early evening hours each day. Minimum relative humidity values will range generally above 50 percent during the afternoon hours through much of the upcoming work week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 71 89 70 / 10 40 30 70 30 Anniston 71 91 71 89 70 / 10 40 30 70 30 Birmingham 74 92 74 91 74 / 10 40 20 60 30 Tuscaloosa 74 92 74 92 73 / 10 20 20 50 20 Calera 73 91 73 90 72 / 10 20 20 60 30 Auburn 71 90 72 88 71 / 20 20 10 70 20 Montgomery 73 93 74 92 74 / 20 30 10 60 20 Troy 73 94 74 91 73 / 20 30 10 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 28, 3:16 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 316 AM CDT Sun Jun 28 2020 ALZ011>015-017>050-291130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 316 AM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Jun 28, 5:41 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 SE RAMER 32.05N 86.21W
06/28/2020 MONTGOMERY AL 911 CALL CENTER
A FEW TREES DOWN NEAR RAMER.
&&
ASSpecial weather statement, Jun 28, 5:43 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
543 PM CDT Sun Jun 28 2020
ALZ037-043-045-047-282330-
Lee AL-Tallapoosa AL-Macon AL-Elmore AL-
543 PM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE...EASTERN
ELMORE...MACON AND SOUTHEASTERN TALLAPOOSA COUNTIES UNTIL 630 PM
CDT...
At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wetumpka to near Reeves Airport to near
Hardaway. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Milstead, Eclectic, Shorter,
Franklin, Martin Dam, Reeves Airport, Lake Tuskegee, Emerald
Mountain, Tuskegee National Forest, Davisville, Southern Lake Martin,
Liverpool, Liberty City, Tallapoosa City, Hardaway and Tysonville.
LAT...LON 3223 8563 3223 8586 3229 8588 3230 8590
3227 8591 3228 8592 3237 8600 3242 8603
3241 8606 3247 8618 3275 8603 3271 8564
3241 8543 3238 8543
TIME...MOT...LOC 2243Z 229DEG 27KT 3255 8618 3249 8594 3227 8576
40/SizemoreSpecial weather statement, Jun 28, 5:59 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
559 PM CDT Sun Jun 28 2020
ALZ045-046-048-050-282345-
Macon AL-Bullock AL-Russell AL-Barbour AL-
559 PM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BULLOCK...SOUTHEASTERN
MACON...NORTHERN BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES UNTIL 645
PM CDT...
At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davisville to Guerryton to near Comer.
Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Union Springs, Hurtsboro, Midway, Clayton, Pickett, Hawkinsville,
Uchee, Spring Hill, Seale, Comer, Barbour County Public Lake Dam,
Guerryton, Sedgefield, Batesville, Twin Springs, Creek Stand,
Rutherford, Three Notch, Hatchechubbe and Mount Andrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3204 8508 3187 8557 3223 8578 3223 8563
3239 8542 3231 8517
TIME...MOT...LOC 2259Z 247DEG 31KT 3230 8559 3220 8548 3204 8544
40/SizemoreLocal storm report, Jun 28, 6:03 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG UNION SPRINGS 32.14N 85.72W
06/28/2020 BULLOCK AL 911 CALL CENTER
TREES DOWN IN UNION SPRINGS, A FEW OTHER
TREES DOWN ACROSS BULLOCK COUNTY.
&&
ASSpecial weather statement, Jun 28, 6:34 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 PM CDT Sun Jun 28 2020
ALZ050-290000-
Barbour AL-
634 PM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osco, or near Eufaula, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eufaula, Clayton, Osco, Gaino, Richards Crossroads, White Oak,
Lakepoint Resort State Park, Millers Ford, Lugo and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3171 8541 3190 8549 3205 8506 3202 8505
3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513 3183 8514
3179 8513 3178 8514 3176 8513 3177 8515
3174 8521 3170 8522
TIME...MOT...LOC 2334Z 248DEG 28KT 3188 8526
40/SizemoreSpecial weather statement, Jun 28, 6:45 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
645 PM CDT Sun Jun 28 2020
ALZ048-050-290030-
Russell AL-Barbour AL-
645 PM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBOUR AND RUSSELL
COUNTIES UNTIL 730 PM CDT...
At 645 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seale to near Hawkinsville. Movement was
east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phenix City, Hurtsboro, Hawkinsville, Russell County Sports Complex,
Spring Hill, Seale, Comer, Ladonia, Batesville, Twin Springs,
Rutherford, Hatchechubbe, Uchee Creek, Fort Mitchell, Fort Mitchell
Activity Center, Carter Acres, Phenix Drag Strip and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3220 8496 3218 8501 3213 8506 3209 8505
3205 8506 3194 8537 3211 8543 3214 8541
3215 8543 3222 8543 3251 8500 3246 8500
3242 8496 3238 8497 3233 8501 3226 8489
TIME...MOT...LOC 2345Z 252DEG 38KT 3232 8526 3203 8517
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:10 PM CDT | Special Weather Statement | BMX | Marengo | 50 min |
| Jun 28, 7:39 PM CDT | Special Weather Statement | BMX | Marengo | 36 min |
| Jun 29, 1:31 PM CDT | Special Weather Statement | BMX | Winston | 29 min |
| Jun 29, 1:48 PM CDT | Special Weather Statement | BMX | Marion | 42 min |
| Jun 29, 3:12 PM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| Jun 29, 3:45 PM CDT | Special Weather Statement | BMX | Shelby | 30 min |
| Jun 29, 4:20 PM CDT | Special Weather Statement | BMX | Cherokee | 40 min |
| Jun 29, 4:31 PM CDT | Special Weather Statement | BMX | Talladega | 29 min |
| Jun 29, 4:50 PM CDT | Special Weather Statement | BMX | St. Clair | 25 min |
| Jun 29, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 35 min |
| Jun 29, 5:17 PM CDT | Special Weather Statement | BMX | St. Clair | 28 min |
| Jun 29, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 49 min |
| Jun 29, 5:29 PM CDT | Special Weather Statement | BMX | Talladega | 31 min |
| Jun 29, 5:55 PM CDT | Special Weather Statement | BMX | Shelby | 50 min |
| Jun 29, 6:10 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 31 min |
| Jun 29, 6:13 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Jun 29, 6:22 PM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair | 3 hr |
| Jun 29, 6:43 PM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby | 3 hr |
| Jun 29, 6:45 PM CDT | Special Weather Statement | BMX | Shelby | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.